Iowa, 2021Winter Storm and Winter Weather in Iowa, January 25 to 26, 2021
January 25 to 26, 2021 · NWS DVN · 22 events in 21 counties and zones
A winter storm brought widespread snowfall amounts of 3 to 8 inches to much of eastern Iowa, northwest Illinois and far northeast Missouri from the afternoon of January 25th into the afternoon of January 26th. The heaviest snow amounts were recorded in central Iowa, where values were reported around 10 to 14 inches.
Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 22
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A winter storm brought widespread snowfall amounts of 3 to 8 inches to much of eastern Iowa, northwest Illinois and far northeast Missouri from the afternoon of January 25th into the afternoon of January 26th. The heaviest snow amounts were recorded in central Iowa, where values were reported around 10 to 14 inches. In addition, a light ice glaze was also seen in parts of extreme southeast Iowa, northeast Missouri, and west central Illinois.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jan 25, 11:29 AM CST, 31 minutes earlier.
Area forecast discussion, Jan 25, 11:29 AM CST, 31 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1129 AM CST Mon Jan 25 2021
...AVIATION UPDATE...
.SYNOPSIS...
Issued at 243 AM CST Mon Jan 25 2021
The upper level trough that will produce our winter storm later today
is in eastern NM and beginning to lift east northeast. A broad
area of thunderstorms stretches from north TX/AR into KS and MO
with a band of snow across southern NE. Precipitation has already
reached the I-70 corridor in Missouri. A large area of surface
pressure falls stretches from the central Plains into the MidSouth
reflecting how expansive this storm system is.
&&
.SHORT TERM...(Today and Tuesday)
ISSUED AT 243 AM CST Mon Jan 25 2021
Main concern today is the begin time of the snow, and snow and
ice totals.
Models are a tad slower with the begin time of the precip today by
a few hours compared to yesterday, and a bit farther north with
heavy snow amounts. But ultimately the entire CWA will be
experiencing snow by late afternoon. CAMs indicate the late
afternoon into the evening timeframe looks to be when the most
significant accumulations will falls.
Strong winds may accompany the snow especially in the north which
could cause some blowing and drifting issues. Will expand from
advisory to warning for Buchanan and Delaware county as a result
of this and the slightly higher snow amounts.
The far south may see a mix of ice with the snow which could
complicate travel, but otherwise ice is not expected to be a high
impact beyond that.
One thing to watch as the snow develops in our area this morning
and early afternoon is that the main theta-e feed quickly shifts
east and splits from the main snow area which hangs back to the
west. This may delay the onset time in the southern CWA. CAMS are
in pretty good agreement on this. This supports the lower snow
amounts expected in our area relative to points west.
Snow will continue overnight then diminish during the day Tuesday.
CAMS timing on the snow's demise varies somewhat from the early
morning hours to early afternoon, but the consensus tends toward
the afternoon endtime. Snow ratios will be on the increase
suggesting a lighter snow toward the end of the event, but winds
will be declining by that time so extensive post-storm blowing
and drifting is not anticipated.
.LONG TERM...(Tuesday night through Sunday)
ISSUED AT 243 AM CST Mon Jan 25 2021
There are slight differences in timing and strength of key features
through the period. The main focus was chances of precipitation and
type through the period.
A fast moving, neutral tilt 500 mb shortwave trough will move across
the area during the day on Wednesday bringing light snow to the area
along and south of Interstate 80. Layer average wet bulb and snow
ratios will result in a drier snow than fell Monday into Tuesday.
Snow will come to an end from west to east during the afternoon.
Snowfall amounts are less than an inch.
In the wake of Wednesdays storm system, the flow aloft becomes more
zonal as a ridge builds across the Plains. Cold air will linger
across the Upper Midwest into Thursday as Canadian high pressure
builds into eastern Iowa on Thursday. Once this high passes, winds
will become more southerly and begin a period of strong warm
advection.
Saturday, a 500 mb trough will build into the Plains. At this time,
strong warm and moisture advection will be occurring across the
region with temperatures in the upper 30s to lower 40s for highs.
Strong lift will spread precipitation into the area Saturday
morning into Sunday morning. The Gulf of Mexico will be wide open
with precipitable water values of 0.60 to 0.75 inches. Currently,
the forecast has precipitation beginning as snow and quickly
transitioning to a rain and snow mix by mid morning and then to
all rain across the whole area Saturday afternoon and evening.
Cold air moving into the area behind the system, will result in
precipitation transitioning back to all snow by 12z Sunday.
Precipitation then comes to an end from west to east Sunday
afternoon. Given the amount of moisture this storm system will
need to be monitored for any potential issues.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
ISSUED AT 1124 AM CST Mon Jan 25 2021
Snow and blowing snow will spread over the entire area this
afternoon and continue through Tuesday morning as a storm system
moves through northern Missouri. Northeast to north winds will
blow at 15 to 30 kts through the period, with visibilities as low
as 1/4 mile in snow and blowing snow. Generally 4 to 8 inches of
snow is expected at terminals, but it will blow around so much,
the impacts will be the same in areas with higher end amounts and
lower end amounts. Poor flying weather will last through the
entire period.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Winter Storm Warning until noon CST Tuesday for Benton-Buchanan-
Cedar-Clinton-Delaware-Dubuque-Jackson-Jones-Linn-Muscatine-
Scott.
Winter Storm Warning until noon CST Tuesday for Des Moines-Henry
IA-Iowa-Jefferson-Johnson-Keokuk-Lee-Louisa-Van Buren-
Washington.
IL...Winter Storm Warning until noon CST Tuesday for Bureau-Carroll-
Henderson-Henry IL-Jo Daviess-Mercer-Putnam-Rock Island-
Stephenson-Warren-Whiteside.
Winter Weather Advisory until noon CST Tuesday for Hancock-
McDonough.
MO...Winter Storm Warning until noon CST Tuesday for Clark-Scotland.
&&
SYNOPSIS...Wolf
SHORT TERM...Wolf
LONG TERM...Cousins
AVIATION...ErvinHazardous weather outlook, Jan 25, 4:04 AM CST, 7 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
404 AM CST Mon Jan 25 2021
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-261015-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
404 AM CST Mon Jan 25 2021
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...TODAY AND TONIGHT
A significant winter storm will spread heavy snow across the area
today which will continue into early Tuesday. In addition
locations in the far south could see a light glaze of ice. See the
winter storm warning statement for additional details.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
The winter storm will be winding down during the day Tuesday.
A fast moving storm system will bring a round of light snow to the
area Wednesday morning and afternoon. Currently, less than an inch
of snow is expected.
.SPOTTER INFORMATION STATEMENT...
Spotter reports of storm total snowfall amounts would be
appreciated.
wolf/dc
In the hours before
Special weather statement, Jan 25, 8:58 AM CST, 3 hours 2 minutes before
Special Weather Statement
National Weather Service Quad Cities IA IL
858 AM CST Mon Jan 25 2021
IAZ087>089-098-099-ILZ025-026-034-035-MOZ009-010-251700-
Jefferson-Henry IA-Des Moines-Van Buren-Lee-Henderson-Warren-
Hancock-McDonough-Scotland-Clark-
Including the cities of Fairfield, Mount Pleasant, Burlington,
Keosauqua, Fort Madison, Oquawka, Monmouth, Carthage, Macomb,
Memphis, and Kahoka
858 AM CST Mon Jan 25 2021
...Slippery Roads Developing...
A light mix of freezing rain, sleet, and snow will expand in
coverage over locations south of Highway 34 through 10 AM. Roads
will become covered in ice and snow, and will be slick. Be
prepared for slippery roads.
ERVIN
Winter Storm, Scott
- When
- January 25, 12:00 PM CST to January 26, 10:00 AM CST
- Where
- Scott forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 41.637, -90.623 (the zone’s center; the record gives no point)
The official NWS observation at Davenport Municipal Airport was 7.0 inches.
Winter Storm, Dubuque
- When
- January 25, 12:00 PM CST to January 26, 12:00 PM CST
- Where
- Dubuque forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 42.469, -90.882 (the zone’s center; the record gives no point)
The official NWS observation at the Dubuque Regional Airport was 7.5 inches. A trained spotter reported 10.0 inches.
Winter Storm, Linn
- When
- January 25, 12:00 PM CST to January 26, 12:00 PM CST
- Where
- Linn forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.079, -91.599 (the zone’s center; the record gives no point)
Trained spotter reports ranged from 6.0 inches Fairfax to 8.0 inches of snow in Cedar Rapids.
Winter Storm, Delaware
- When
- January 25, 12:00 PM CST to January 26, 12:00 PM CST
- Where
- Delaware forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.471, -91.367 (the zone’s center; the record gives no point)
The COOP observer in Manchester reported 5.8 inches of snow. There is a public report of 7.0 inches in Manchester.
Winter Storm, Buchanan
- When
- January 25, 12:00 PM CST to January 26, 12:00 PM CST
- Where
- Buchanan forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.471, -91.838 (the zone’s center; the record gives no point)
The COOP observer 4 miles west of Stanley reported 9.0 inches of snow.
Winter Storm, Benton
- When
- January 25, 12:00 PM CST to January 26, 12:00 PM CST
- Where
- Benton forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.080, -92.066 (the zone’s center; the record gives no point)
COOP observer reports ranged from 3.5 inches in Vinton to 6.2 inches in Belle Plaine.
Winter Storm, Jones
- When
- January 25, 12:00 PM CST to January 26, 12:00 PM CST
- Where
- Jones forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.121, -91.131 (the zone’s center; the record gives no point)
COOP observer snowfall reports ranged from 3.6 inches 3 miles south southwest of Anamosa to 8.0 inches in Monticello.
Winter Storm, Jackson
- When
- January 25, 12:00 PM CST to January 26, 12:00 PM CST
- Where
- Jackson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.172, -90.574 (the zone’s center; the record gives no point)
Snowfall reports ranged from 5.0 inches by a COOP observer in Maquoketa to 7.5 inches of snow reported by a trained spotter in St Donatus.
Winter Storm, Iowa
- When
- January 25, 12:00 PM CST to January 26, 12:00 PM CST
- Where
- Iowa forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.686, -92.065 (the zone’s center; the record gives no point)
Snowfall reports ranged from 6.0 inches of snow by the COOP observer in North English to 12.2 inches by a trained spotter in Parnell.
Winter Storm, Johnson
- When
- January 25, 12:00 PM CST to January 26, 12:00 PM CST
- Where
- Johnson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.672, -91.588 (the zone’s center; the record gives no point)
Trained spotter reports ranged from 5.0 inches in Solon to 9.0 inches in Iowa City. The COOP observer on the southwest side of Iowa City reported 7.0 inches of snow.
Winter Storm, Cedar
- When
- January 25, 12:00 PM CST to January 26, 12:00 PM CST
- Where
- Cedar forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.772, -91.132 (the zone’s center; the record gives no point)
Snowfall reports ranged from 5.0 inches by a trained spotter in Durant to 7.6 inches by the COOP observer in Lowden.
Winter Storm, Clinton
- When
- January 25, 12:00 PM CST to January 26, 12:00 PM CST
- Where
- Clinton forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.898, -90.532 (the zone’s center; the record gives no point)
The COOP observer in Clinton reported 5.8 inches of snow.
Winter Storm, Muscatine
- When
- January 25, 12:00 PM CST to January 26, 12:00 PM CST
- Where
- Muscatine forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.484, -91.113 (the zone’s center; the record gives no point)
Snowfall reports ranged from 4.5 inches 2 miles north of Muscatine by a COOP observer to 8.6 inches in Muscatine from a trained spotter.
Winter Storm, Keokuk
- When
- January 25, 12:00 PM CST to January 26, 12:00 PM CST
- Where
- Keokuk forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.337, -92.179 (the zone’s center; the record gives no point)
The COOP observer in Sigourney reported 7.4 inches of snow.
Winter Storm, Washington
- When
- January 25, 12:00 PM CST to January 26, 12:00 PM CST
- Where
- Washington forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.336, -91.718 (the zone’s center; the record gives no point)
Snowfall reports ranged from 5.0 inches in Washington to 5.5 inches by a trained spotter 4 miles east of Wellman.
Winter Storm, Louisa
- When
- January 25, 12:00 PM CST to January 26, 12:00 PM CST
- Where
- Louisa forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 41.219, -91.260 (the zone’s center; the record gives no point)
A CoCoRaHS observer 5.4 miles southeast of Wapello reported 4.8 inches of snow.
Winter Storm, Jefferson
- When
- January 25, 12:00 PM CST to January 26, 3:15 AM CST
- Where
- Jefferson forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.032, -91.949 (the zone’s center; the record gives no point)
The COOP observer in Fairfield reported 6.0 inches of snow.
Winter Storm, Henry
- When
- January 25, 12:00 PM CST to January 26, 3:15 AM CST
- Where
- Henry forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.988, -91.544 (the zone’s center; the record gives no point)
The COOP observer 1 mile south of Salem reported 3 inches of snow.
Winter Weather, Van Buren
- When
- January 25, 12:00 PM CST to January 26, 3:15 AM CST
- Where
- Van Buren forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.753, -91.950 (the zone’s center; the record gives no point)
Snowfall reports ranged from 1.5 inches from the COOP observer in Keosauqua to 3.0 inches in Cantril.
Winter Weather, Des Moines
- When
- January 25, 12:00 PM CST to January 26, 3:15 AM CST
- Where
- Des Moines forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.923, -91.181 (the zone’s center; the record gives no point)
The COOP observer 2 miles south of Burlington reported 2.3 inches of snow.
Winter Weather, Henry
- When
- January 25, 12:00 PM CST to January 26, 3:15 AM CST
- Where
- Henry forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.988, -91.544 (the zone’s center; the record gives no point)
The COOP observer 1 mile south of Salem reported 3 inches of snow.
Winter Weather, Lee
- When
- January 25, 12:00 PM CST to January 26, 3:15 AM CST
- Where
- Lee forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.642, -91.479 (the zone’s center; the record gives no point)
A trained spotter reported 2.0 inches of snow and sleet. The COOP observer in both Fort Madison and Donnellson reported 2.5 inches of snow.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Alabama, January 25, 20211 death · 30 injured · EF3 · 2 events
- Winter Storm and Winter Weather in Missouri, January 25, 20212 deaths · 11 events
- Hail and Damaging Winds in Mississippi, January 25 to 26, 20211 death · 2 injured · $39,000 · 1 in hail · 6 events
- Damaging Winds in Arizona, January 25, 2021$272,000 · 61 kt wind · 16 events
- Flash Flooding and Flooding in Missouri, January 25, 2021$30,000 · 26 events
- Heavy Snow in Iowa, January 25 to 26, 202140 events
- Tornado and Hail in Tennessee, January 25, 2021$25,000 · EF0 · 6 events
- Winter Storm in Nebraska, January 25 to 26, 202124 events
- Winter Storm in Nebraska, January 25, 202124 events
- Winter Storm and Winter Weather in Illinois, January 25 to 26, 202122 events
- Winter Storm and Winter Weather in Virginia, January 25 to 26, 202119 events
- Winter Storm and Winter Weather in Wisconsin, January 25 to 26, 202118 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 937914, 937915, 937918, 937922, 938067, 938080, 938081, 938082, 938084, 938086, 938109, 938124, 938128, 938133, 938151, 938157, 938158, 938159, 938160, 938163, 938164, 938168.